Numb fingers after chemotherapy
There is information on this page about
Some chemotherapy drugs can damage the nerves, most commonly in your hands and feet. This can mean that feeling or sensation changes, and you have less control over fine movements of your hands. So fiddly things like doing up buttons can be difficult.
Doctors call this type of nerve damage peripheral neuropathy. Peripheral nerves send messages to and from the brain and spinal cord (the central nervous system) to the rest of the body. Neuro means nerves and pathy means abnormal.
The types of chemotherapy drugs that most commonly cause peripheral neuropathy are
- Platinum based drugs – such as cisplatin, carboplatin and oxaliplatin
- Vinca alkaloids – such as vincristine and vinorelbine
- Taxane drugs – including paclitaxel and docetaxel
As well as these chemotherapy treatments, there are other reasons why someone might get peripheral neuropathy. These include
As well as difficulty in fine movements, such as doing up buttons, peripheral neuropathy can also cause
- Nerve pain
- Pins and needles
- Loss of sensation or numbness
- Loss of balance, which could lead to falls
Although peripheral neuropathy most commonly affects the nerves of the hands and feet, any nerves in the body can be affected. Other symptoms include constipation if the nerves to the bowel are affected, or difficulty getting an erection (impotence) if the nerves to the penis are involved.
Peripheral neuropathy is often temporary and improves once treatment stops. It is difficult to say how long it will take to improve. It can feel very slow, and may take many months or even years. Unfortunately some people don’t recover fully and have permanent effects. If it is severe it may stop you from being able to do particular things such as driving.
If you haven’t already done so, tell your doctor or nurse about your symptoms. They may arrange for you to have some tests to find out what is causing your symptoms and find out how mild or severe they are.
If your symptoms start while you are on a course of chemotherapy or biological therapy, your doctors will need to keep a close eye on them. They may need to reduce the dose of the drug that’s causing the neuropathy to try to prevent your symptoms getting worse. Or they may stop the drug temporarily. If your symptoms do worsen, your doctor might suggest a different treatment for your cancer.
There are various ways of managing symptoms. How well they work can vary a great deal from person to person. If you have pain, your doctor might prescribe painkillers. You might have more than one type of painkiller prescribed. Doctors often use anti depressant drugs and drugs that prevent fits (anti epileptics) to treat nerve pain, as well as more common painkillers such as paracetamol. Special shoes or hand and foot braces might help ease discomfort. In some cases, your doctor might prescribe other treatments such as vitamin supplements to help with symptoms, although the benefits of these are uncertain.
Doctors are researching new drugs to prevent or reduce peripheral neuropathy, such as amifostine, xaliproden and venlafaxine. Only very early trials have been done, so we don’t know yet if these drugs will be helpful in preventing or treating peripheral neuropathy. Trials are also looking at whether neuropathy can be prevented or reduced by giving calcium and magnesium by drip before and after oxaliplatin chemotherapy for bowel cancer.
Some people find complementary therapies such as massage or reflexology can help with pain. Talk to your doctor if you are thinking of using any complementary therapies to make sure it’s safe for you to use them.
There are some things you can do yourself to help ease discomfort and prevent injury
- Keep your hands and feet warm
- Take gentle exercise when possible
- Wear well fitting, protective shoes
- Take care when using hot water – you may not be able to feel how hot the water is, and could burn yourself
- Use oven gloves when cooking and protective gloves when gardening
- Keep your skin moisturised and soft
- Take care when cutting your nails
If you are having problems managing at home because of difficulty using your hands, talk to your doctor or nurse. You may be able to get specialist help from an occupational therapist or physiotherapist.
Rated 5 out of 5 based on 15 votes
Question about cancer? Contact our information nurse team